Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 253, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 1998, 5:23 PM EST for LaGrange County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 1998, 5:23 PM EST (22:23 UTC)
- Expired
- Sep 20, 1998, 6:10 PM EST
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County LaGrange County, IN
The radar
The Northern Indiana radar (KIWX), 39 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 202223 RRA SVRFWA INC085-087-113-202310- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 523 PM EST SUN SEP 20 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA LAGRANGE COUNTY IN NORTHEASTERN INDIANA NOBLE COUNTY IN NORTHEASTERN INDIANA * UNTIL 610 PM EST * AT 519 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A LINE OF SEVERE THUNDERSTORMS FROM MILLERSBURG TO NORTH WEBSTER. THE STORMS WERE MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... LIGONIER TOPEKA ALBION EMMA SvEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. WINDS IN EXCESS OF 60MPH ARE POSSIBLE! JAH/PAVLOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:56 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 20, 1:56 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 156 PM EST SUN SEP 20 1998 MAIN FCST PROBS ARE CHCS FOR PRECIP...WHEN IT WILL END...AND TEMPS AFTER FROPA. FNT APPRCHG FM W IS HELPING TO TRIGGER CONVECTION IN IL. STRONGEST STORMS APPEAR TO BE N OF ORD MVG INTO LK MI. WITH SUCH WARM TEMPS UP TO 700 MB AS SEEN ON AM UA ANAL...LG HAIL SHOULD NOT BE A PROB. PW VALUES HIGHER TDY THAN YESTERDAY...SO SOME HEAVY DOWNPOURS COULD OCCUR. ADAP AT 18Z SHOWS SFC MSTR CONVERGENCE MAINLY ALNG FRNT WITH ADDITIONAL MAX NOSING ITS WAY FROM SE IA INTO NRN IL. SFC ANAL SHOWS SWLY FLOW STRONGER THAN MODEL PREDICTION AND DEWPOINTS AROUND 70 TO LOW 70S IN THE CHI AREA. IWX 88D IS NOW PICKING UP AN E-W LINE OF LIGHT PRECIP JUST S OF FWA...WL HANDLE THIS WITH A NOWCAST. WATCHING CLOSELY PRECIP AREAS TO WEST AND WILL ISSUE ADDITIONAL NOWCASTS TO COVER AS NEEDED. LTST VIS SAT INDICATING CLD STREETS THROUGHOUT CWA IN RESPONSE TO GOOD SFC HTNG...TEMPS NEAR 90 ACROSS CWA. ILX WSR-88D HAS SCT CONVECTION MOST OF THEIR CWA...SO PINPOINTING EXACT LOC OF TSRA FORMATION WILL BE DIFFICULT THIS AFTN. AS COLD FRONT APPROACHES... TSRA SHOULD ORGANIZE ALONG FROM. UNIDIRECTIONAL FLOW WITHOUT MUCH SPEED SHEAR EITHER AND LITTLE IN THE WAY OF UPPER LEVEL DYNAMICS SHOULD KEEP STORMS BENEATH SVR LIMITS. MODELS IN FAIR AGREEMENT ON FROPA AND ARE CONSISTENT WITH PREVIOUS RUNS. NGM IS SURPRISINGLY DRY COMPARED TO ETA THIS RUN...NEITHER HAVE VERY IMPRESSIVE MEAN RH VALUES. FOR THIS AND REASONS MENTIONED ABOVE...RECOMMEND POPS NO HIGHER THAN 50 PERCENT. LINGERING CLDS AND SPRINKLES POST-FRONTAL SEEM CONSISTENT WITH SAT IMAGERY...AND WITH SO MUCH CAA OVER LK MI...RECOMMEND KEEPING CHC OF PRECIP INTO TOMORROW AND AT LEAST PTLY CLDY MOST OF THE DAY IN NWRN CWA. TEMPS TONIGHT ARE A LITTLE TRICKY DUE TO THE QUESTION OF HOW MUCH CAA IN LOW LEVELS WILL OCCUR OVERNIGHT TO INFLUENCE LOWS. MUCH OF THE COLDER AIR WILL LAG FROPA SO GUIDANCE TEMPS SHOULD BE FAIRLY CLOSE. VIS SATELLITE INDICATING A BROAD AREA OF CLDS BEHIND FRONT SO WITH LINGERING CLOUDS AND PLENTY OF CAA...HIGHS WILL STRUGGLE TO REBOUND TOMORROW...PREFER NUMBERS CLOSER TO COOLER FAN. AFTER THAT... FAN SEEMS A LITTLE TOO COOL FOR 3RD AND 4TH PDS. SBN BB 060/070 050/061 042 07353 FWA BB 061/071 049/063 041 07352 AOH BB 063/072 049/062 040 07342 IWX...NONE. ADOLPHSON
In the hours before
Local storm report, Sep 20, 5:21 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 PM EST SUN SEP 20 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 3 N OTTAWA OH WIND DAMAGE
09/20/98 PUTNAM TWO WELL CONTRUCTED
BARNS NEXT DOOR TO EACH
OTHER BLOWN DOWN...WALL
OF TWO-CAR GARAGE BLOWN
THREE FEET OFF ITS
FOUNDATION...TOPS OF
TREES BLOWN OFF 45 FEET
ABOVE THE GROUNDLocal storm report, Sep 20, 5:21 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 PM EST SUN SEP 20 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 3 N OTTAWA OH WIND DAMAGE
09/20/98 PUTNAM TWO WELL CONTRUCTED
BARNS NEXT DOOR TO EACH
OTHER BLOWN DOWN...WALL
OF TWO-CAR GARAGE BLOWN
THREE FEET OFF ITS
FOUNDATION...TOPS OF
TREES BLOWN OFF 45 FEET
ABOVE THE GROUNDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:52 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 48 min |
| Sep 20, 4:56 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 19 min |
| Sep 20, 5:23 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Noble | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.